Jump to content
The MS PEOPLE UK Forum
Support, help, advice and information for Multiple Sclerosis. Ask questions and share experiences with people affected by MS.
PaulX

Baclofen on a PAYG Basis

3 posts in this topic Last Reply

Recommended Posts

Tired
PaulX

I have previously been on Baclofen, taking it the recommended 3 times a day.
It proved to be problematic, with some unwanted side effects. Side effects I couldn't live with.

Wind on a few years and I at the point I really do need something for the spasticity and it is affecting my sleep and making the fatigue much worse.

I have spoken with my MS nurse and she has suggested taking Baclofen on an as needed basis rather then religiously taking it 3 times a day.

Has any one else tired this and has it worked?
Has it helped get round the side effects problem?

I must admit I am a bit sceptical, but prepared to give it a go, nothing to lose by it.

Paul


We're just two lost souls swimming in a fish bowl, year after year,

Running over the same old ground.

What have we found?

The same old fears.

Share this post


Link to post
Share on other sites
Crappy
Marina

I take Baclofen too. For me, it's about the only med that I can without having any side effects (that I'm aware of).

 

My neuro originally prescribed it as 1 x 10mg in the morning and 2 x 10mg at night. Sometimes, I've taken an extra one in the middle of the day. Other times, albeit rarely and only for a few days, I've upped the dose to 2 x 10mg 3 times a day with no problem. But that doesn't help your question as you get side effects when on it long term and I don't.

 

However, I was prescribed Tegretol years ago, for TN. I stopped it after 3 months or so as it gave me headaches (sounds contradictory, I know!). At the time, my neuro said it was fine to take it on an "as and when needed" basis, although my MS nurse seemed a bit shocked about it. And that's what I did. But from time to time, I'd take it daily again as the TN was driving me nuts. Then I'd stop it again due to some other side effect...

 

About 3 years ago, I started taking it again, even though it seemed to have stopped helping my TN, as I found it helped a bit with the horrible inner vibrations in my feet, legs and abdomen. I took it daily for at least 2 years, having forgotten all about any previous side effects (doh..! :bashhead:). Several months ago, it dawned on  me as to why I might've slowly put on 2 stone in weight (having always been a light 8 st, this was a huge amount of weight for me). I came off it and it wasn't long before half a stone fell off, and I'm now almost back to my old weight. And I take one as and when needed, maybe not for more than 3 days on the trot though, and I'm fine with that. For me, it seems like side effects from Tegretol come after a build-up of using it daily for several weeks or months.

 

I tend to do the same with other meds like, for instance, Propranolol (for shaky hands) and Modafinil, not that either of them give me side effects that I'm aware of.  I can't take Amitriptyline (or any anti-depressant), Gabapentin or Pregabalin due to side effects, so I can't speak for those.

 

So the moral of my story is that if your MS nurse has suggested trying it on an "as and when needed" basis, it might well work? Maybe not quite as well as it should when taken daily, but might help for when you really need it?


Marina

(belated DX in June '05, SPMS)

Share this post


Link to post
Share on other sites
Tired
PaulX

HI Marina,

I hope you are well.

 

I have had a few days of PAYG Baclofen. Only half a tablet at a time, as suggested.

I do think it might be helping. It is always difficult to tell as things tend to come and go on their own anyway. But my gut feeling says it is. And no noticeable side effects.

My go to solution for leg related problems has been No-Spa, but since that is bought of the internet and originates from Poland, Brexit and a control freak government may well put and end to that. Hence the need for an alternative. Plus, since I have shelled out for a pre-payment card, I'd rather have my relief on prescription. 

 

Amitriptyline is horrible. I have sleep problems so that was suggested, but it doesn't agree with me. Instead I have Mirtazapoine. Another AD but is does seem to help with sleep. Almost too much. And no unwanted side effects. Almost the opposite. 

 

Paul


 

 

 


Edited by PaulX

We're just two lost souls swimming in a fish bowl, year after year,

Running over the same old ground.

What have we found?

The same old fears.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Similar Topics

    • Baclofen Withdrawal

      I had be persuaded to give Baclofen another go. I tried it in 2014 and didn't get on with it. Since then I have moved, different health authority, different MS nurse. Since pregabalin didn't cause the same problems when i was previously on it, I figured that perhaps baclofen would be better behaved. Wrong. I have had quite an unpleasant month or so, with no sign of me adapting to it. Admittedly it did have some benefits. It did seem to take a bit of the spasticity from my legs, letting me sleep a bit better. Though if any thing I became more tired.  And dizzy. I suffer from dizziness as it is, but this is getting beyond a joke. It also seemed to have a positive effect on a bit of ED that was beginning to occur. Even allowing for those two benefits, it really has diminished my quality of life.    So I have decided to stop with the baclofen and hopefully regain some of the energy and perhaps reset back to how things were a few months ago. I am expecting a bit of a backlash, but hopefully not too severe or long lasting.   Paul

      in General Discussion about MS

    • the pros and cons to a Baclofen pump

      If anyone is considering having a Baclofen pump implanted, I am on my second pump after 6 years on the first one.  I can tell you all my experiences - the good and the bad and the ugly - which might help you make the best decision decision

      in General Discussion about MS

    • Does Baclofen help with muscle aches? If not, what does?

      Good afternoon everyone. I started on my copaxone last August and have felt so well since I wished I had done it earlier. At my previous rate I should have had two relapses since then but I am relapse free and life feels good But, I am getting increasing pain in both legs and, sometimes my arms. The muscles feel weak and without strength - for example when I was doing my daughter's hair the other day I had to keep lowering my arms due to pain. My walking is now affected and the muscles hurt at rest. They are particularly bad when I first wake up. They feel stuff and achy but not really "spastic" if you know what I mean. The MS nurse suggested baclofen and my GP has prescribed it but I wondered if anyone had had similar symptoms to these and if the baclofen (or anything else) worked. Any words of wisdom would he gratefully received. Thanks, Sam

      in General Discussion about MS

    • baclofen pump

      hi I've just been put on a waiting list for a baclofen pump.. has anyone had one? what's your experience been.

      in General Discussion about MS

    • Intrathecal Baclofen

      I've been on Baclofen for 30 years now and am not even sure it's even working now, having become complacent in some ways. I suffer spasms during the night whenever I wake which is not nice for my partner as the bed then shakes with me! My legs are very, very stiff and heavy and go into spasm when they're handled by my partner or carers when I need shoes on for example. I am considering having a BACLOFEN PUMP inserted and wondered what other MS ers experiences were with this?

      in General Discussion about MS

About Us

Founded in 2004, MS People UK is a community website and discussion forum by and for people with Multiple Sclerosis as well as for friends, families, supporters and those interested in this disabling condition.

If you’re newly diagnosed or want to ask about possible first symptoms, or if you’ve had Relapse Remit, Secondary or Primary Progressive MS for some time, a welcoming group of fellow MS sufferers is here to chat with you about MS symptoms, diagnosis and treatments.

The atmosphere is friendly whilst being compassionate, supportive and caring. Members also post about a variety of subjects not related to MS, as well as share jokes, talk about their hobbies, have fun, and more.


The MS People Forum is not responsible for advice or information supplied by members. We suggest you seek medical advice before trying anything.
×